Feb. 1, 2010 -- Patients taking heart drugs are at risk for potentially dangerous interactions when they also take herbal supplements such as ginkgo biloba, St. John's wort, and garlic, an analysis shows.
Investigators with the Mayo Clinic identified herbal and alternative products that they say should be avoided by patients with heart disease.
The research analysis appears in the Feb. 9 issue of the Journal of the American College of Cardiology.
Researcher Arshad Jahangir, MD, tells WebMD that heart patients often fail to tell their doctors about the alternative remedies they take because they don't recognize the potential for harm.
"Many people think that natural is synonymous with safe," he says. "Many of these herbal remedies have been used for centuries, but they may not be safe in the current era when used by patients taking many other medications."
Older Patients Most at Risk
Jahangir says the danger is especially great in elderly heart patients, who are often also taking drugs for other chronic conditions and who may already have an increased risk for bleeding.
Bleeding was one of the most frequently cited interaction risks identified by the Mayo researchers, along with reducing or increasing the potency of the prescribed medications.
Some specific examples they cited included:
- St. John's wort, which is typically used to treat depression, anxiety, and sleep problems, has been shown in some studies to decrease the effectiveness of the arrhythmia drug digoxin, as well as blood-pressure-lowering medications and cholesterol-regulating statins.
- The herbal remedies alfalfa, dong quai, bilberry, fenugreek, garlic, ginger, and ginkgo biloba were all identified by the researchers as increasing bleeding risk when combined with the widely prescribed anti-clotting drug Coumadin (warfarin). Ginseng and green tea were identified as decreasing Coumadin's effects.
- The banned herbal product ephedra (ma-huang) has been linked to stroke, heart attack, seizures, and death from cardiac arrhythmia in otherwise healthy adults who used the product to boost energy or lose weight.
Not all interactions identified by the researchers involved herbal or alternative remedies.
Jahangir says taking heart medications with grapefruit juice is a common cause of drug toxicity.
For almost two decades, researchers have known that grapefruit juice can increase dosages of some drugs to toxic levels by inhibiting a key enzyme in the intestine that breaks down medications.
He says patients on cholesterol-lowering statins who take the drugs with grapefruit juice may end up with blood statin levels that are three to four times higher than intended.
"I think it is a good idea for anyone taking medication to avoid grapefruit juice because the effects can last as long as 24 hours," he says.
The Mayo researchers conclude that there is a clear need for increased regulation to protect the public from herbal and alternative supplements that can harm them.
Supplement Industry Reaction
A spokesman for the dietary supplement industry's leading trade group was highly critical of the claim and the research analysis in general in a written statement released today.
Council for Responsible Nutrition Vice President for Scientific and Regulatory Affairs Douglas MacKay, ND, writes that the analysis represents a "biased, poorly written and contrived attack on herbal supplements," which contained "sweeping generalizations, often not backed by relevant citations, and copious factual errors."
He faults the researchers for not acknowledging recent changes in federal law that require dietary supplement manufacturers to report serious adverse events to the FDA.
According to MacKay, in the first full year the law was in effect, the FDA reported 1,080 adverse events linked to the use of vitamins and minerals, as well as herbal, sports, and weight loss supplements. A total of 672 adverse events were considered serious.
"For the same year, FDA received over 526,000 adverse event reports related to drugs and biologic products, overn 300,000 of which were considered serious, including close to 50,000 deaths," he writes.